Hail, Weston
- When
- July 4, 4:45 PM MST
- Where
- Weston County, 3.45 mi N of Newcastle
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.910, -104.200
A thunderstorm briefly became severe north of Newcastle and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe north of Newcastle and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:32 PM MST, 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Mon Jul 4 2022 .DISCUSSION...(This Evening Through Monday) Issued at 110 PM MDT Mon Jul 4 2022 At the surface, frontal boundary runs through northeastern Wyoming into southwestern South Dakota. Upper level analysis shows a Pacific Northwest Low sitting over Washington, with southwest flow aloft the forecast area. Some diurnal-Q has formed over the northern half of the CWA, otherwise mostly clear skies early this afternoon. Warmest temps today will be in south central SD, with highs in the upper 90s. Kept the heat advisory through this evening, with heat indices near or just above 100 for our south central counties. Elsewhere should see highs in the mid 80s to mid 90s. Storms are expected to develop, likely over the Black Hills and southwestern SD, around the 21Z timeframe. ML Cape values rise into the 2000-3000 J/kg range for the Black Hills and eastward this afternoon, with 40-60 kts bulk shear, and good low/mid level lapse rates. There is a cap present, but still expect some storms to initiate as the cap weakens this afternoon. Enough capping will be present in the South Dakota plains areas to prevent widespread development. Storms that are able to initiate will have severe potential. CAMs have storms moving out of the forecast area by around 02-03Z this evening. Another wave makes its way through eastern MT into ND tonight into Tuesday morning. Some storms could clip our northern most counties overnight, otherwise expect dry conditions over the rest of the area. Pattern stays the same through the most of this week, with highs staying mostly in the 80s and 90s through the region, and chances for daily storms. Severe potential storms continue at least through Wednesday. Latter half of the work week the upper jet shifts north of the region, decreasing upper support and severe potential of storms. Early next week, models hint at a pattern shift, bringing potentially cooler dry weather into the region. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 526 PM MDT Mon Jul 4 2022 Isolated to scattered thunderstorms are developing over the Black Hills and northeastern Wyoming. This activity will persist until 06z this evening with strong to severe storms possible. KRAP may be impacted by any storms that form over the Black Hills and can sustain themselves, this threat will persist until around 03z. Due to the isolated nature of these storms - have kept mention of thunder out of KRAP TAF. Outside of locally MVFR conditions around storms, VFR conditions expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049. WY...None. && DISCUSSION...Dye AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 210 AM MDT Mon Jul 4 2022 SDZ001-002-012>014-025-026-030>032-042>044-072-073-WYZ071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northeastern Crook- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>029-041-074-WYZ054-056>058-051300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Fall River-Hermosa Foot Hills- Northern Campbell-Western Crook-Wyoming Black Hills-Weston- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-051300- Southern Campbell- 210 AM MDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight An isolated thunderstorm is possible today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-051300- Mellette-Todd-Tripp- 310 AM CDT Mon Jul 4 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. A Heat Advisory is in effect for this afternoon. The heat index will rise to over 100 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
205 PM MDT Mon Jul 4 2022
SDZ024-026-028-072-042030-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
205 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 230 PM MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Johnson Siding, or 8 miles northwest of Rapid City, moving southeast
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Rapid City, Black Hawk, Summerset, Johnson Siding, Hisega and
Pactola Reservoir.
This includes Interstate 90 in South Dakota between Mile Markers 51
and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4407 10353 4412 10353 4417 10346 4417 10322
4401 10328
TIME...MOT...LOC 2004Z 292DEG 15KT 4412 10341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
EaganSpecial Weather Statement
National Weather Service Rapid City SD
228 PM MDT Mon Jul 4 2022
SDZ026-031-072-073-042100-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
228 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Rapid City, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rapid Valley around 240 PM MDT.
Ellsworth Air Force Base around 245 PM MDT.
Box Elder around 250 PM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 51
and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4404 10333 4411 10334 4417 10333 4416 10305
4401 10308
TIME...MOT...LOC 2028Z 271DEG 19KT 4411 10327
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 NE IDEAL 43.56N 99.90W
07/04/2022 M2.00 INCH TRIPP SD COCORAHS
24-HOUR RAINFALL.
0700 AM HEAVY RAIN 2 WSW HAMILL 43.59N 99.71W
07/04/2022 M1.95 INCH TRIPP SD COCORAHS
24-HOUR RAINFALL.
0800 AM HEAVY RAIN 12 S QUINN 43.82N 102.13W
07/04/2022 M1.40 INCH PENNINGTON SD COCORAHS
24-HOUR RAINFALL.
0200 PM HEAVY RAIN 2 E COTTONWOOD 43.96N 101.86W
07/04/2022 M1.52 INCH HAAKON SD CO-OP OBSERVER
24-HOUR RAINFALL.
&&
KPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUL 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 NE HAYWARD 43.91N 103.26W
07/04/2022 E1.00 INCH PENNINGTON SD PUBLIC
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
443 PM MDT Mon Jul 4 2022
SDZ024-025-072-042315-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
443 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of west central Meade
and southeastern Lawrence Counties through 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Galena, or 5 miles southwest of Sturgis, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sturgis, Galena, Brownsville, Tilford, Fort Meade, Apple Springs and
Bear Butte State Park.
This includes Interstate 90 in South Dakota between Mile Markers 27
and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4429 10373 4452 10352 4442 10334 4438 10330
4421 10357
TIME...MOT...LOC 2243Z 224DEG 21KT 4434 10358
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganThe Rapid City radar (KUDX), 112 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036386.